Advertisement

Operations on Self-Verifying Finite Automata

  • Jozef Štefan Jirásek
  • Galina Jirásková
  • Alexander Szabari
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9139)

Abstract

We investigate the complexity of regular operations on languages represented by self-verifying automata. We get the tight bounds for complement, intersection, union, difference, symmetric difference, reversal, star, left and right quotients, and asymptotically tight bound for concatenation. To prove tightness, we use a binary alphabet in the case of boolean operations and reversal, and an alphabet that grows exponentially for the remaining operations. However, we also provide exponential lower bounds for these operations using a fixed alphabet.

Notes

Acknowledgments

We would like to thank Peter Eliáš for his help with the reversal operation. We are also very grateful to an anonymous referee of CSR for careful reading of the paper and for pointing out an error in a previous draft of Fig. 1.

References

  1. 1.
    Assent, I., Seibert, S.: An upper bound for transforming self-verifying automata into deterministic ones. Theor. Inform. Appl. 41, 261–265 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Birget, J.C.: Partial orders on words, minimal elements of regular languages, and state complexity. Theoret. Comput. Sci. 119, 267–291 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Brzozowski, J.A.: Quotient complexity of regular languages. J. Autom. Lang. Comb. 15, 71–89 (2010)Google Scholar
  4. 4.
    Ďuriš, P., Hromkovič, J., Rolim, J., Schnitger, G.: Las Vegas versus determinism for one-way communication complexity, finite automata, and polynomial-time computations. In: Reischuk, R., Morvan, M. (eds.) STACS 1997. LNCS, vol. 1200, pp. 117–128. Springer, Heidelberg (1997) CrossRefGoogle Scholar
  5. 5.
    Glaister, I., Shallit, J.: A lower bound technique for the size of nondeterministic finite automata. Inform. Process. Lett. 59, 75–77 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Holzer, M., Kutrib, M.: Nondeterministic descriptional complexity of regular languages. Internat. J. Found. Comput. Sci. 14, 1087–1102 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Hromkovič, J., Schnitger, G.: On the power of Las Vegas for one-way communication complexity, OBDDs, and finite automata. Inform. Comput. 169, 284–296 (2001)zbMATHCrossRefGoogle Scholar
  8. 8.
    Jirásková, G.: State complexity of some operations on binary regular languages. Theoret. Comput. Sci. 330, 287–298 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Jirásková, G., Pighizzini, G.: Optimal simulation of self-verifying automata by deterministic automata. Inform. Comput. 209, 528–535 (2011)zbMATHCrossRefGoogle Scholar
  10. 10.
    Leiss, E.: Succinct representation of regular languages by Boolean automata. Theoret. Comput. Sci. 13, 323–330 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Lupanov, O.B.: A comparison of two types of finite automata. Problemy Kibernetiki 9, 321–326 (1963). (in Russian)Google Scholar
  12. 12.
    Maslov, A.N.: Estimates of the number of states of finite automata. Soviet Math. Doklady 11, 1373–1375 (1970)zbMATHGoogle Scholar
  13. 13.
    Mirkin, B.G.: On dual automata. Kibernetika (Kiev) 2, 7–10 (1966). (in Russian). English translation: Cybernetics 2, 6–9 (1966)MathSciNetGoogle Scholar
  14. 14.
    Moore, F.: On the bounds for state-set size in the proofs of equivalence between deterministic, nondeterministic, and two-way finite automata. IEEE Trans. Comput. C–20, 1211–1214 (1971)CrossRefGoogle Scholar
  15. 15.
    Rabin, M., Scott, D.: Finite automata and their decision problems. IBM J. Res. Develop. 3, 114–125 (1959)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Sakoda, W. J., Sipser, M.: Nondeterminism and the size of two-way finite automata. In: Proceedings 10th Annual ACM STOC, pp. 275–286 (1978)Google Scholar
  17. 17.
    Sipser, M.: Introduction to the Theory of Computation. PWS Publishing Company, Boston (1997) zbMATHGoogle Scholar
  18. 18.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexity of some basic operations on regular languages. Theoret. Comput. Sci. 125, 315–328 (1994)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Čevorová, K.: Kleene star on unary regular languages. In: Jurgensen, H., Reis, R. (eds.) DCFS 2013. LNCS, vol. 8031, pp. 277–288. Springer, Heidelberg (2013) CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Jozef Štefan Jirásek
    • 1
    • 2
  • Galina Jirásková
    • 1
  • Alexander Szabari
    • 2
  1. 1.Mathematical InstituteSlovak Academy of SciencesKošiceSlovakia
  2. 2.Institute of Computer Science, Faculty of ScienceP. J. Šafárik UniversityKošiceSlovakia

Personalised recommendations